Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 45, NWS Albuquerque, NM

July 4, 2022Catron County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 4, 2022, 12:38 PM MDT for Catron County, New Mexico. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2022, 12:38 PM MDT (18:38 UTC)
Expired
Jul 4, 2022, 2:30 PM MDT
In force
112 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Catron County, NM

The radar

The Holloman AFB radar (KHDX), 184 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WGUS55 KABQ 041838
FFWABQ
NMC003-042030-
/O.NEW.KABQ.FF.W.0045.220704T1838Z-220704T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1238 PM MDT Mon Jul 4 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Black burn scar in...
  South Central Catron County in west central New Mexico...

* Until 230 PM MDT.

* At 1238 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Black Burn Scar. Between 0.75 and 1.25 inches 
  of rain have fallen. Additional rainfall amounts of 0.5 to 1 inch 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar will impact Taylor Creek, 
Diamond Creek, South Diamond Creek and Hoyt Creek downstream to the 
East Fork Gila River as well as DD Bar Road, Links Road and Trails 
End Road. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Black Burn
           Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Black Burn Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central Catron County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Black fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
      3328 10800 3320 10800 3320 10810 3320 10813
      3320 10816 3322 10817 3325 10819 3327 10818
      3329 10814 3334 10810 3341 10806

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

12
1 follow-up statement
599 
WGUS75 KABQ 042028
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
228 PM MDT Mon Jul 4 2022

NMC003-042038-
/O.EXP.KABQ.FF.W.0045.000000T0000Z-220704T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron NM-
228 PM MDT Mon Jul 4 2022

...FLASH FLOOD WARNING FOR THE BLACK BURN SCAR WILL EXPIRE AT 230 PM 
MDT THIS AFTERNOON FOR SOUTH CENTRAL CATRON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 PM MDT Monday for 
portions of central and west central New Mexico.

LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
      3328 10800 3320 10800 3320 10810 3320 10813
      3320 10816 3322 10817 3325 10819 3327 10818
      3329 10814 3334 10810 3341 10806

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 10:59 AM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 4, 10:59 AM MDT, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1059 AM MDT Mon Jul 4 2022

.AVIATION...
18Z TAF CYCLE
Plume of moisture continues to be stretched from sw to ne over NM
with upper high center over ern TX. Sfc lee trough. Mts occasionally
obscured in sct-nmrs showers and tstms favoring sw to west central
and south central NM aft 19Z where lcl MVFR to brief IFR cigs/vsbys
in rain and small hail as well as outflows producing gusts to 35kt
are most likely. Cells to move to the nne over wrn NM and to the ne
or e over nrn NM. Outflow boundaries may reach the KABQ and KSAF area
by or aft 05/00Z as at least isold convection migrates into the ern
plains.

&&

.PREV DISCUSSION...314 AM MDT Mon Jul 4 2022...
.SYNOPSIS...
Afternoon storms will again favor the the western two-thirds of NM
this Fourth of July holiday, persisting well into the evening.
Outdoor celebrations will need to watch for the threat of cloud-to-
ground lightning, gusty winds, and locally heavy rainfall impacting
plans. Lesser storm coverage is expected as one heads east toward the
TX border. Afternoon and evening storms continue Tuesday and
Wednesday with a persistent monsoonal plume. However, there are some
signs storm coverage will be less over northern NM Wednesday due to
dry air intrusion. Storm coverage steadily trends down by the end of
the week into next weekend as a strong upper high builds over CO.
However, slow storm motions will still allow for the less scattered
storms to produce locally heavy rainfall amounts.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
The latest water vapor shows a complex upper level pattern in place
from west TX across NM and into northern Mexico. A very dry mid and
upper level airmass remains in place over AZ and UT with a 50 kt
upper jet axis just north of the Four Corners. The speed max will
help draw a weak warm core upper wave from northern Sonora into
western NM today and tonight. Model PW values are still progged to
rise to near 1.2" today across central and western NM with SHRA/TS
developing from south to north btwn 11am and 2pm. Linear convective
segments aligned from SSW to NNE will drift slowly NW and train over
the same areas today with anchoring possible on terrain features. A
Flash Flood Watch will be issued for parts of western NM where this
additional rainfall will elevate the risk for flooding after several
days of moderate to heavy rain. The Sacramento/Capitan Mts will also
be favored for heavy rainfall today. A second focus area for storms
may also impact the central mt chain however confidence on coverage
is too low for a watch at this time.

Drier air is expected to advance eastward into western NM Tuesday in
the wake of the upper wave from Sonora along with help from the dry
airmass over AZ. PW values are progged to fall to near 0.80" from
the RGV westward while values surge to near 1.4" across eastern NM.
This pattern will be favorable for a downtick in storm coverage
across western NM however the area in between may see more vigorous
convection with very heavy rainfall and even a few strong storms
over east central and southeast NM.

LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...
The long term period begins Tuesday night with a lessening pressure
gradient aloft between a 593dm H5 higher over AR and 561dm H5 low off
the PacNW coast. This keeps a tap of monsoonal moisture squarely
located over NM for Wednesday. The quirk however is how a dry upper
low, currently on WV imagery over the southern Baja Peninsula gets
lifted northward into the desert southwest. The GFS in particular
brings this slug of drier air into western NM and the Four Corners
area Wednesday afternoon. This much drier air, modeled to produce
PWATs in the 0.50” to 0.60” range shuts down deeper convection
over northern NM in the operational GFS solution. The NAM12 and ECMWF
are not as pessimistic, keeping the drier air further west into
AZ/UT. Have thus only nudged PoPs down to scattered coverage over the
northern mountains Wednesday afternoon.

Thursday sees the upper high in the middle of its transition and
reformation, producing weak steering flow over the state.
Thursday’s crop of storms will be slow and move erratically,
allowing for localized heavy rainfall to still threaten flash
flooding. Outflow boundary collisions also look to get the eastern
plains more in the action for evening storms Wednesday and Thursday
as well, while the drier air looks to persist over the Four Corners
area. Friday sees a dominant 597-600dm H5 high coalesce over southern
CO. Lesser storm coverage will result, but slow storm motions will
still allow for a localized flash flooding threat wherever heavy rain
exists. This upper high looks to persist into next weekend, being
shunted south by a passing upper trough over the Canadian Rockies.
This will further trend down afternoon storm coverage.

Guyer/24

&&

.FIRE WEATHER...
Daily rounds of showers and storms with locally heavy rainfall will
continue over the region with abundant monsoon moisture in place
over NM. The greatest focus will stretch from southwest to northeast
across the state each day, particularly today through Wednesday. A
strong upper level high is expected to build over the region by late
in the week with fewer storms possible. However, storm motion will
be very slow so heavy rainfall and flash flooding is still possible
from any storms. Temperatures will also warm closer to normal than
recent weeks.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM MDT this evening for the following zones...
NMZ206>208-226-241.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:16 AM MDTFlood WatchABQBernalillo, Catron, Cibola, Lincoln, McKinley, Sandoval and 2 more19 hr
Jul 4, 1:57 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 4, 2:52 PM MDTSpecial Weather StatementABQ23 min
Jul 4, 3:57 PM MDTSpecial Weather StatementABQCatron33 min
Jul 4, 4:27 PM MDTSpecial Weather StatementABQCibola33 min
Jul 4, 5:05 PM MDTFlash Flood WarningABQCibola115 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.